Paroxysmal atrial fibrillation

Since cardioversion two and half years ago I've had no more episodes of my knowledge ! At my 6 monthly check up said I should be on warfarin or similar. I am 70 and female so have 2 risk factors since they changed the guidelines. I have no other risk factors. I have been taking 75mg aspirin for years and changing is really worrying me. My sister died of a massive brain bleed at 54 and I have had a couple of bad nose bleeds in recent of which needed cauterised. I was on warfarin for 6 weeks at time of cardioversion and was nervous all the time.

I understand that having a-fib has a big risk of clots forming but have read that a-fib needs to be sustained for a good few hours.....this has definitely not been my experience in the las few years.

Do you have any comparison figures of clots in .P.A.F and the protection of aspirin versus the new anticoagulants. Also can some people have thinner blood than others naturally and if so is this taken into account? Help with any of my concerns would be much appreciated..thanks mays10

5 Replies

  • You say that it is the guidelines which have changed, not your state of health.

    Two and a half years without episodes seems long enough to establish if you are stable, and hopefully before putting you on a stronger form of blood thinner they would do a test to assess your status, and perhaps if the doctor is adamant about the warfarin you could insist on a clotting test to make sure. In the end, it would be your decision because it is your body.

  • Hi mays10, I had been suffering with A/F and had a cardioversion over two years ago following which my cardiologist prescribed Dabigatran (Pradaxa) 110mg twice a day plus Flecainide to regulate the heart. To be honest it has been marvellous, no recurrence of A/F since then and feeling very well. Unfortunately Dabigatran is affecting my kidney function and this is well known in people aged over 70, I am 78. The manufacturers recommend having your eGFR (kidney function) checked every six months. Mine has dropped from 60 in 2012 to 43 this year which is quite a decline and puts me in stage 3 CKD (chronic kidney disease). My cardiologist has reduced the Dabigatran to one a day, and if the eGFR drops to below 30 will switch me over to Warfarin.

    Dabigatran is great if it does not harm the kidneys.

  • Hi mays10, what a conundrum you face. Clearly you must take your own decisions and after your sisters sad experience it is natural for you to be cautious. Lets look at some facts.

    - Atrial Fibrillation is known to be the biggest single cause of strokes in the UK.

    - Over 40 % of patients go undiagnosed and doctors have come under increasing pressure to check for it.

    - It is very common to suffer A/F and not be aware of it. Breathlessness etc. are not always experienced.

    - Some years ago, after extensive research NICE reported that aspirin alone does nothing to prevent strokes in A/F patients and produced guidelines telling doctors not to use it but use anticoagulant medication. Apart from a pain killer, Aspirin is an antiplatelet drug not and anticoagulant.

    - People do indeed vary in the speed with which there blood clots (Prothrombin Time) but this can be easily and quickly checked by a blood test to see what yours is. Ask your GP to do it.

    - Far more people die in the UK from strokes than from cerebral haemorrhage.

    These are significant risks you are facing and, as usual, I would advise to take the advice of your clinician. However Warfarin is especially effective but dangerous if you get the dose wrong and if you have too high a dose along with some other foods, drinks or some other medications it can make your tendency to bleed too high. Ask your doctor about the "New Oral Anticoagulants" which are just as effective but safer. these need a standard daily dose and don't need frequent blood tests. He should offer one of those I think in your case.

    All the best with it and please let us know how you get on, it will help others.


  • Hi Peter, thought I would drop you a line, as you know I am checking my own INR, well just getting it right, now got to have my left knee replacement next week, so all this checking has been in vain, got to come off the Warfarin for a week or two, I have found that my AF is not so bad when taking Co-Codamol for knee pain or maybe it just hides the symptoms, not sure yet, but did have Angiogram 3 weeks ago, no Stents needed, not perfect but nothing too serious, hope all is ok your end, take care, love to read your replies, you are well informed....regards........Edd

  • Hi Edd. Well first and foremost, my best wishes for next weeks surgery. I hope all goes well.

    I don't think it has been in vain. Since I started self managing my Warfarin, over 15 years ago, I have had to interrupt for surgery 4 times. On the last two occasions I managed my own anticoagulation bridging when I came off Warfarin and used Clexane self injections (some call it Dalteparin or Fragmin) but it is a low molecular weight form of Heparin which is effective for only about 12 hours so can be taken whilst you come off Warfarin and then after surgery whilst you build back your INR on Warfarin again. Afterwards you will be able to return to self managing again in 7 to 10 days and continue with all those benefits.

    Very interested to read about your experience with co-codamol. I only dare use Paracetamol and it doesn't seem to affect my A/F but I've not tried the Codeine/Paracetamol mix. I will try it next time I need pain relief but hopefully, after surgery your knee pain will be soon over! Fingers crossed Eh!

    All the best Edd and thanks for writing. Do let us know how you get on


You may also like...